Missouri, 2003Flash Flood in Missouri, August 30, 2003
August 30, 2003 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 30, 2:05 AM CST, 3 hours earlier.
Area forecast discussion, Aug 30, 2:05 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 AM CDT SAT AUG 30 2003
...SIGNIFICANT RAINFALL AND POSSIBLE FLOODING STILL ON TAP THROUGH
THE LABOR DAY WEEKEND...
.DISCUSSION...
WOULD FIRST LIKE TO THANK THE EL TECH STAFF AND RADAR OPERATIONS
CENTER FOR THEIR ROUND-THE-CLOCK EFFORTS OVER THE PAST SEVERAL
DAYS...RESTORING THE RADAR TO SERVICE AROUND 1 AM. ALTHOUGH THE DATA
LOOKS QUITE REASONABLE...PLEASE USE DATA AND DERIVED PRODUCTS WITH
CAUTION THROUGH THIS MORNING UNTIL THE 88D IS RECALIBRATED.
WEATHER WISE...RADAR SCOPE IS MUCH QUIETER THAN I HAD ANTICIPATED AT
THIS TIME LAST NIGHT...ALTHOUGH COVERAGE IS REALLY ON THE INCREASE
OVER THE LAST HOUR. PROFILER DATA REALLY TELLS THE STORY WITH
STRONGEST CONVERGENCE JUST EAST OF WEAK UPPER LOW OVER SWRN
KS...AIDED BY MODEST ISENTROPIC UPGLIDE AND SRLY LOW LEVEL JET.
MEANWHILE...LIGHT FLOW REGIME WAS IN PLACE OVER THE OZARKS REGION
ALTHOUGH RECENT INCREASE IN LOW LEVEL VEERING AT CONWAY PROFILER
SUGGESTIVE THAT WEAK WARM AIR ADVECTION WAS RESPONSIBLE FOR THE
RECENT CONVECTIVE FLARE-UP OVER SRN MO. 00Z KSGF SOUNDING SHOWS DEEP
TROPICAL AIRMASS IN PLACE WITH A THERMODYNAMIC PROFILE THAT IS BOTH
MOIST-ADIABATIC AND NEARLY SATURATED. PWATS NOW APPROACHING 2
CERTAINLY SUGGEST EXCESSIVE RAINFALL POTENTIAL -- IF WE CAN GET A
HOLD OF A FORCING MECHANISM.
FOR TODAY...REALLY NOT ALL THAT IMPRESSED WITH OVERALL PRECIPITATION
CHANCES. LARGE SCALE ASCENT WILL REMAIN ACROSS OK/KS...WITH FAR WRN
COUNTIES SEEING THE ONLY POTENTIAL FOR WIDESPREAD/HEAVY
PRECIPITATION AS THIS SYSTEM MOVES SLOWLY EAST THIS AFTERNOON.
ACROSS THE REMAINDER OF THE CWA...ONGOING CONVECTION SHOULD
GRADUALLY DISSIPATE THIS MORNING...AND EXPECT LIGHTNING COUNT TO
WANE AS CONVECTION MOVES NORTH INTO MORE STABLE AIRMASS. SCATTERED
AFTERNOON SHOWERS PRETTY MUCH THE RULE OVER ERN 2/3RDS OF CWA.
MUCAPES ONLY 300 J/KG AT BEST OVER SRN MO...BUT WILL LEAVE IN
MENTION OF ISOLATED THUNDER AS I DO THINK WE MAY SEE PARTIAL
SUNSHINE AGAIN THIS AFTERNOON TO ENHANCE BOUNDARY LAYER INSTABILITY.
TEMPERATURES AGAIN HELD IN CHECK BY EXTENSIVE CLOUD COVER AND
SATURATED AIRMASS...WITH DIURNAL RANGES GENERALLY LESS THAN 10
DEGREES.
PRECIPITATION AXIS AGAIN SHIFTS JUST TO OUR WEST TONIGHT AS SERLY
LOW LEVEL JET INTERACTS WITH FRONTAL ZONE AND UPPER TROUGH
AXIS...HOWEVER WRN COUNTIES WILL LIKELY BE WITHIN THE EASTERN
FRINGES OF HEAVY RAINFALL. AGAIN HAVE PAINTED POPS/QPF WITH A LARGE
WEST TO EAST GRADIENT.
STILL LOOKS LIKE THE MAIN SHOW WILL BE ON SUNDAY-MONDAY AS A
COMBINATION OF STRONG SIGNALS SUGGEST A SIGNIFICANT EXCESSIVE
RAINFALL EVENT. UPPER TROUGH WILL AMPLIFY JUST WEST OF THE OZARKS AS
A RATHER POTENT SHORTWAVE DROPS IN FROM THE CENTRAL ROCKIES.
MEANWHILE...LARGE TUTT (TROPICAL UPPER TROPOSPHERIC TROUGH) CELL WAS
WELL DEPICTED IN WATER VAPOR IMAGERY OVER THE NWRN GULF OF MEXICO
AND WILL GRADUALLY MOVE NORTH INTO ERN OK. EAST OF THIS
SYSTEM...COPIOUS AMOUNTS OF TROPICAL MOISTURE WILL SURGE NORTH INTO
THE OZARKS ON A 35-40 KT CROSS-GULF LOW LEVEL JET RESULTING IN
EXTREME MASS CONVERGENCE ALONG QUASI-STATIONARY FRONT. IMPRESSIVE
UPPER LEVEL DIVERGENCE FIELDS ALSO DEPICTED IN MODEL SOLUTIONS AS
ISOTACH GRADIENT INCREASES UNDER RIGHT REAR QUADRANT OF STRONG JET
STREAK OVER NEW ENGLAND. COMBINATION OF PRECIPITABLE H20 VALUES WELL
IN EXCESS OF TWO INCHES AND PROJECTED SLOW CELL MOVEMENT WOULD
SUGGEST THAT CONDITIONS ARE PRIME FOR A PROLONGED HEAVY RAINFALL
EVENT SPREADING OVER THE CWA SUNDAY INTO EARLY MONDAY. THEREFORE...
CONCERNING THE FLOOD WATCH...SEE NO REASON TO DROP IT AT THIS POINT
ONLY TO REISSUE TONIGHT. WILL EXTEND IT THROUGH SUNDAY (UNDER FLS
HEADER) AND EXPLAIN REASONING WITHIN.
ALSO...IT IS IMPORTANT TO NOT OVERLOOK SEVERE POTENTIAL ON SUNDAY
WITH UNUSUAL INLAND PLACEMENT OF TUTT LOW OVER ERN OK. IF ENOUGH
DAYTIME HEATING CAN OCCUR...CANNOT RULE OUT POTENTIAL FOR ISOLATED
TORNADOES. THIS MAY SEEM A BIT OF A STRETCH...HOWEVER STRONG LOW
LEVEL DIRECTIONAL/SPEED SHEAR OVER THE REGION IS MORE THAN
SUFFICIENT FOR LOW-TOPPED TROPICAL SUPERCELLS OVER THE REGION...WITH
FORECAST SOUNDINGS/HODOGRAPHS RESEMBLING THOSE OF LANDFALLING
TROPICAL SYSTEMS. NEW DAY 2 CONVECTIVE OUTLOOK FROM SPC ALSO ALLUDES
TO THIS THREAT.
PRECIPITATION SHIELD WILL GRADUALLY CLEAR FROM WEST TO EAST LATE
MONDAY AS 500MB TROUGH AXIS SWEEP ACROSS THE AREA. REMAINDER OF THE
PACKAGE LOOKS TO BE IN GOOD SHAPE AT THIS POINT.
&&
.AVIATION...
MAIN AVIATION CONCERN WILL BE PATCHY FOG AND CONVECTIVE ACTIVITY
DURING THE 06Z TAF CYCLE. FRONTAL BOUNDARY HAS PUSHED SOUTH OF THE
AREA BUT DRIER AIR MASS LAGGING WELL BEHIND THE FRONT WITH DEW
POINTS STILL IN THE LOW 70S IN FORECAST AREAS. MAIN CONVECTION WAS
DEVELOPING ALONG THE FRONT FURTHER SOUTH IN OKLAHOMA AND STRETCHING
INTO SOUTHEAST MISSOURI...HOWEVER SOME OF THIS CONVECTION HAS
DRIFTED TOWARDS JLN AND WILL BE A FORECAST CONCERN DURING FORECAST
TIME FRAME. SEVERAL UPPER WAVES WILL PUSH THROUGH THE AREA WHICH
WILL REMAIN IN THE MOIST ATMOSPHERE AND WILL ENHANCE THE CONVECTIVE
CHANCES DURING THE PERIOD. CEILINGS SHOULD REMAIN ABOVE 3000 FEET
IN THE TERMINALS WITH VISIBILITIES POSSIBLY DROPPING TO 3 MILES WITH
RAIN AND FOG AS THE RESTRICTORS.
&&
.SGF...
.MO...FLOOD WATCH ALL ZONES THROUGH SUNDAY.
.KS...FLOOD WATCH ALL ZONES THROUGH SUNDAY.
BOOKBINDER/LINDENBERG
Hazardous weather outlook, Aug 30, 5:00 AM CST, 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SAT AUG 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...CAPABLE OF
PRODUCING TORRENTIAL RAINFALL WITH LOCALIZED AMOUNTS OF 1 TO
3 INCHES POSSIBLE.
AREAS AFFECTED AND TIMING:
NUMEROUS SHOWERS AND THUNDERSTORMS WERE ALREADY ONGOING ACROSS
MUCH OF THE REGION THIS MORNING. THE OVERALL COVERAGE OF
ACTIVITY SHOULD GRADUALLY DIMINISH THIS MORNING...AND REFOCUS
ACROSS FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.
THROUGH TONIGHT...THE THREAT FOR HEAVY RAINFALL WILL BE MAINLY
CONFINED TO FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS...
GENERALLY ALONG AND WEST OF A LINE FROM ANDERSON TO NEVADA...WHERE
2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER THE PAST SEVERAL DAYS.
DISCUSSION:
WEAK WARM AIR ADVECTION WAS SUPPORTING SEVERAL CLUSTERS OF SHOWERS
AND EMBEDDED THUNDERSTORMS EARLY THIS MORNING. MUCH OF THIS
ACTIVITY SHOULD SLOWLY DISSIPATE BEFORE NOONTIME...ALTHOUGH BRIEF
DOWNPOURS CAN BE EXPECTED WITH ANY THUNDERSTORM.
MORE NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER FAR
SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS THROUGH
TONIGHT...DUE IN LARGE PART TO AN UPPER LEVEL LOW PRESSURE SYSTEM
CENTERED OVER KANSAS. SEVERE WEATHER IS NOT EXPECTED...HOWEVER THE
CONTINUED TRAINING OVER THUNDERSTORMS OVER THE SAME AREA WILL LEAD
TO AN INCREASED FLOOD THREAT TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE UPPER LEVEL LOW WILL MOVE SLOWLY EAST ON SUNDAY...GRADUALLY
SPREADING THE THREAT FOR WIDESPREAD HEAVY RAINFALL OVER THE
REMAINDER OF THE OZARKS REGION. MEANWHILE...A TROPICAL DISTURBANCE
WILL MOVE NORTH INTO TEXAS AND OKLAHOMA...SPREADING EVEN MORE DEEP
TROPICAL MOISTURE INTO THE OZARKS REGION ON SUNDAY. THE THREAT FOR
FLOODING WILL CONTINUE ACROSS THE ENTIRE AREA SUNDAY AND MONDAY.
IN ADDITION...AS THE SYSTEM MOVES NORTH FROM THE GULF OF MEXICO...
VERTICAL WIND PROFILES WILL BECOME INCREASINGLY FAVORABLE FOR THE
DEVELOPMENT OF LOW-TOPPED SUPERCELLS OVER SOUTHERN MISSOURI. IF
SUFFICIENT SUNSHINE CAN BREAK THROUGH DURING THE DAY...THEN THERE
WILL EXIST THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS WITH A FEW
BRIEF TORNADOES POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
SPOTTERS AND WEATHER OBSERVERS ARE ASKED TO CONTINUE REPORTING
RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE ALONG WITH ANY
OBSERVED FLOODING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
BOOKBINDER
In the hours before
Local storm report, Aug 30, 3:28 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0428 AM CDT SAT AUG 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 AM WEST PLAINS MO FLOOD
08/30/03 HOWELL FLOODED STREETS IN THE
TOWN OF WEST PLAINS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Flash Flood, Newton
- When
- August 30, 5:05 AM CST to 7:00 AM CST
- Where
- Newton County, Neosho
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.906, -94.339 (the zone’s center; the record gives no point)
Several roads were closed within the community of Neosho from flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kansas, August 30 to 31, 20036 deaths · $250,000 · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Lightning Strike in Virginia, August 30, 20031 death · 1 event
- Lightning Strike in Delaware, August 30, 2003$800,000 · 1 event
- Flash Flooding in Texas, August 30, 2003$210,000 · 7 events
- Tropical Storm in Texas, August 30 to 31, 2003$50,000 · 5 events
- Lightning Strike in Pennsylvania, August 30, 2003$50,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$25,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$20,000 · 1 event
- Lightning Strike in Delaware, August 30, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336847.